Alert archive / Maine / High Wind Watches in 2018

High Wind Watch 3, NWS Caribou, ME

November 2, 20186 counties in Maine

NWS Caribou, ME issued this high wind watch at Nov 2, 2018, 3:00 PM EDT for 6 counties in Maine. It took effect at Nov 3, 2018, 4:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 2, 2018, 3:00 PM EDT (19:00 UTC)
In effect from
Nov 3, 2018, 4:00 PM EDT
Expired
Nov 3, 2018, 4:19 AM EDT
In force
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Nov 2, 12:50 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 2, 12:50 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1250 PM EDT Fri Nov 2 2018

.SYNOPSIS...
A warm front will slowly lift northward across the area through
tonight. Intensifying low pressure will move from southern New
England across the state Saturday.  High pressure will build
toward the area Sunday and settle over Maine Sunday night.
&&

.NEAR TERM /THROUGH TONIGHT/...
945 am update...Snow in NW Aroostook has ended for the most part
as warmer air at the surface and aloft is arriving. Some sleet
is still possible this afternoon. Thunderstorm activity has
already reached NH and added mention of isolated thunderstorms
towards the warm frontal boundary close to the coast for later
this afternoon. Didn't change the fog forecast, but confidence
continues to increase in fog for tonight as very humid air
continues to advect northward. Also bumped up winds for late
Saturday with...and just behind the cold front. Saturday will be
the mildest day for awhile with readings as high as nearly 60F
towards Bangor and the Down East region. These elevated readings
will help generate very strong...and relatively deep...mixing
with the high winds aloft as the cold front comes through.
Leaves remaining on the trees towards the coast will likely help
ensure power outage impacts.

Prev discussion blo...
998mb sfc low has advanced to near Erie PA at this time. Sfc wmfnt
has made it into the Hudson Vly with a coastal front currently
taking shape acrs srn New England. This front wl be the focus
for locally hvy rainfall at times thru the near term pd. Light
rain has overspread entire area as of 07z as moisture conts to
stream in fm the southwest as parent upr system rotates thru the
Midwest.

First batch of heavy rainfall wl mv in this morning, mainly in
Downeast areas in the vicinity of the coastal front as mid-lvl speed
max mvs thru. PW values of around 3 SD above normal around 1.5
inches wl result in moderate rainfall this morning.

As elevated instability mvs in this aftn and evng may see isold
thunder acrs Downeast areas. This convection wl hv the potential to
produce locally heavy rainfall. May see minor flooding of roadways
and in low-lying areas but these storms wl be fairly progressive so
vry little in the way of flash-flooding threat.

Expect rain to lighten up for svrl hrs overnight before the next wv
heads northeast into the area. Sfc low currently ovr PA wl gradually
fill this aftn as another, more significant low, takes shape ovr the
mid-Atlantic this evng. H5 trof wl be going negative tonight with
steady stream of rain impacting the state with best chance for
heavier rain occurring acrs the srn and ern zones as low rides up
along the wmfnt. Temps for tonight wl rmn nearly steady in
aforementioned areas thru 06z bfr slowly rising as region gets into
the wmsector.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Low pressure in southern New England Sat morning will deepen
and lift across Maine Sat afternoon. Intense low pressure lifts
across the western Gulf of Saint Lawrence Sat night and into
the Atlantic east of Labrador Sun. The track of the low
Sat will determine how much warm air gets pulled north, and the
models do still have some spread as to whether the low hugs the
western Maine/Quebec border or is further east and tracks
across eastern Aroostook County. Most of the FA with the
possible exception of the western Saint John Valley and areas
along the western Maine/Quebec border will get into the warm
sector. Rain will be falling across the FA Sat with some
moderate rain and perhaps a few pockets of heavier rain. An
isolated thunderstorm is possible, but confidence is not high
enough to add given that there is still uncertainty 48 hours
out on the track of the low. The rain is expected to taper back
to scattered showers and drizzle Downeast later in the day. The
rain across northern areas will come to an end Sat evening. The
bigger concern comes as the low lifts north and there is a very
strong gradient between the intense low and high pressure
building to the south of the region. The 925H wind is forecast
by the GFS and NAM to around 50 knots, and there is a strong
likelihood that we will need wind advisories, especially across
the north and higher terrain and there is the potential for high
wind warning level wind Sat evening, especially from Baxter
State Park north and across higher elevations. For now have
increased the wind significantly during this time with wind
gusts to 50 mph; and the day shift may need to hoist a high wind
watch, but with it being 4th period and at night when the
models might be overdoing the mixing a bit will hold off for
now. Sunday will see things dry out, although there will likely
be a lot of stratocu in the north with more breaks of sunshine
in the south. The strong and gusty wind will gradually diminish
during the day.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Strong high pressure builds into Maine Sun night and the wind
will rapidly decouple around sunset and the sky should be clear
Downeast and clear to partly cloudy in the north. This should
allow temperatures to the 20s north with teens possible in a few
of the normal cold spots in the northwest Maine valleys. Lows
will be closer to 30F in the Greater Bangor Region. The high
moves east Mon with areas of low pressure expected to approach
from the south and west with an increase in clouds. Temperatures
are expected to be seasonable. The first weak wave is expected
to lift across the region Mon night with some showers or a
period of mostly light rain. A deep low is expected to track
well west of the region Tue night and Wed with rain expected
across the FA with the potential for some gusty south wind,
especially along the coast and over the higher elevations. This
system will pull lots of warm air north so precipitation will be
all rain. Cooler air filters into the area Wed night and Thu
with clouds and a few showers, mainly across the north and
mountains once the steadier rain pushes east of the area by
Wed evening.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: All terminals will see IFR in the next hour or two as
low cigs move in from the west this morning along with
light-moderate rain. IFR expected next 24 hours with some
terminals likely seeing LIFR conditions, especially BGR and BHB.

VFR conditions expected before conds lower to MVFR in
the next 2-3 hours with low cigs accompany the rainfall. All
terminals will dip to IFR by 12z with potential for moderate-
heavy rainfall between 10z-16z at terminals south of HUL. IFR
restrictions expected through end of TAF valid time. LLWS
expected at BHB late morning into early afternoon.

SHORT TERM: LIFR to IFR expected Sat in rain. Conditions are
expected to improve to MVFR late in the day at the Downeast
terminals and to VFR by Sat evening. VFR expected Sat night
through Mon. At the northern terminals from KHUL to KFVE LIFR
and IFR Sat will improve to MVFR by late Sat evening with
either high end MVFR or low end VFR Sun. VFR expected at the
northern terminals Sun night and Mon. Another concern will be
for a period of very strong sfc wind late Sat and Sat night as
intense low pressure pulls north of the area. A west wind may
gust in excess of 35 knots at the terminals during this time.
&&

.MARINE...
NEAR TERM: Winds are on the increase and wl increase to aoa
20kts after 12z this morning. Seas increase shortly after this
time as srly swell moves in. Stable layer will likely keep winds
aob 30kt gusts this afternoon but seas will range fm 4-8ft over
all waters today.

SHORT TERM: Small craft advisory conditions are expected
Sat morning with gales later Sat into Sat night with the
potential for a period of storm force wind as intense low
pressure lifts north of the waters. After collaboration with WFO
Gray have issued a storm watch for the coastal waters and a
gale watch for the intra-coastal waters. There will likely be
another period of SCA level wind into Sun afternoon before
conditions settle down late in the day Sun and Sun night as
high pressure builds over the waters. Conditions should remain
below SCA levels most of the day Mon, but may increase again by
late in the day as high pressure departs and weak low pressure
approaches from the south. A strong SCA or gales possible
Wed with strong flow as deep low pressure passes west of the
waters.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Saturday afternoon through Saturday evening
     for ANZ052.
     Small Craft Advisory until 8 AM EDT Saturday for ANZ050>052.
     Storm Watch from Saturday afternoon through Saturday evening
     for ANZ050-051.
&&

Near Term...Farrar
Short Term...CB
Long Term...CB
Aviation...Farrar/CB
Marine...Farrar/CB
Hazardous weather outlook, Nov 2, 2:50 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
250 PM EDT Fri Nov 2 2018

MEZ001>006-010-011-015>017-029>032-031900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
250 PM EDT Fri Nov 2 2018

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-031900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
250 PM EDT Fri Nov 2 2018

...STORM WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 2 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-031900-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
250 PM EDT Fri Nov 2 2018

...GALE WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 2 AM EST
SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 4:14 AM EDTGale WatchCAR11 hr
Nov 2, 4:14 AM EDTStorm WatchCAR11 hr
Nov 2, 3:03 PM EDTGale WarningCAR44 hr
Nov 2, 3:03 PM EDTStorm WarningCAR35 hr

Nearby

High Wind Watches in Maine, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.